Iowa, 2008

Flash Flood and Hail in Iowa, June 25 to 26, 2008

June 25 to 26, 2008 · NWS DMX · 65 events in 13 counties and zones

A warm frontal boundary lifted north across Iowa during the day on the 25th and was located over northern Iowa by the evening hours. The airmass became very unstable to the south of the front as surface temperatures warmed into the 85 to 90 degree range, and dewpoints rose into the low to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$363,000
Crop damage
$345,000
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm frontal boundary lifted north across Iowa during the day on the 25th and was located over northern Iowa by the evening hours. The airmass became very unstable to the south of the front as surface temperatures warmed into the 85 to 90 degree range, and dewpoints rose into the low to mid 70s. This produced CAPE in the 4500 to 5000 J/kg range and a lifted index of -10 to -15 C. The atmosphere was weakly sheared with 20 to 25 kts of bulk shear. The freezing level was relatively low, around to just over 13,000 feet. A small area of thunderstorms formed over northwest and north central Iowa by the late afternoon and early evening hours. The storms became more widespread and formed into an MCS, which propagated southeast across the state and became severe. The storms produced hail, high winds, and some flash flooding. The primary mode of severe weather with this MCS was hail. Reports of hail were widespread. Much of the hail was in the three-quarter to one and one quarter inch range. There were, however, several reports of large hail. Three inch diameter hail fell northeast of Madrid in Boone County, with another report of two and one half inch diameter hail about 3 miles southwest of that. Later on, another two and one half inch hail report was received in Story County. Much of the larger hail occurred during the early stages of the event with golf ball size hail reported in Story, Dallas, and Marshall Counties as well. During the late evening hours, golf ball size hail also fell in Polk and Warren Counties as a small area of stronger storms developed within the MCS. The storms produced gusty winds in most areas as they passed, however much of the wind was below severe levels. Winds gusted to 60 to 70 MPH during the later part of the severe event in Dallas, Polk and Warren Counties as a beta bow element dropped south across these counties. Rainfall was very heavy with the storms and did cause some flash flooding. Water was reported over Highway 17 near the Des Moines River in Dallas County, caused by flash flooding. Fortunately, the weather had been relatively dry for the previous 2 weeks, so antecedent soil conditions were relatively dry. Five inches of rain fell west of Polk City in Polk County in a 2 to 3 hour time frame. There were several reports of rainfall in the 2 to 3 inch range in under three hours. Although the system was not a tornadic system, there was one report of a funnel cloud in Grundy County. Lightning struck a house in Polk County. The house was damaged by the lightning wand it was started on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:36 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 25, 2:36 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT WED JUN 25 2008

.SHORT TERM /TONIGHT/...

THE FORECAST TONIGHT IS QUITE COMPLEX AS THERE ARE SEVERAL FEATURES
OVER/NEAR THE CWA.  CURRENTLY WE ARE QUITE UNSTABLE WITH 4000 J/KG
OF CAPE OVER THE SW THIRD OF IA BUT SHEAR IS QUITE WEAK...GENERALLY
20-25KTS OR LESS.  OVER THE NORTHWEST...A FRONTAL BOUNDARY EXISTS
FROM A LOW IN NE MN.  THE FRONT EXTENDS INTO FAR NW IA THEN ALONG
THE NEB/SDKTA BORDER.  THERE IS WEAK CONVERGENCE ALONG THE SURFACE
FRONT BUT SO FAR IT HAS NOT BEEN ABLE TO PRODUCE/SUSTAIN
THUNDERSTORMS.  ALOFT...THE FLOW IS WEAK AND THERE IS NOT A LOT OF
SUPPORT.  HOWEVER...RUC ANALYSIS DOES INDICATE A COUPLE OF WEAK VORT
CENTERS...ONE OVER NW IA...PROBABLY AIDING IN THE SHOWERS UP
THERE...AND ONE IN NORTHEAST KS MOVING INTO SW IA.  CAPE VALUES IN
THIS AREA ARE EVEN HIGHER THAN IN SW IA AND THERE ARE NO
THUNDERSTORMS DEVELOPING YET.  HAVING SAID ALL THIS...ANY ONE OF
THESE FEATURES CAN TRIGGER STORMS TONIGHT AT ANY TIME.  THE LACK OF
DEVELOPMENT THUS FAR IS THE PERPLEXING PART.

MID/UPPER LEVEL WIND FIELDS ARE BETTER OVER MN CLOSER TO THE LOW.  I
WOULD EXPECT DEVELOPMENT TO INITIATE THERE THEN TRAVEL DOWN THE
FRONTAL BOUNDARY THIS EVENING.  I BELIEVE THE NAM HAS A GOOD HANDLE
ON THE SCENARIO DEVELOPING THE PRECIP FURTHER SOUTH...WHERE THE THE
FRONT WILL EVENTUALLY SAG INTO THE HIGH CAPE AREA.  LATER TONIGHT A
LLJ DEVELOPS AND THIS WILL PROBABLY AID IN THE DEVELOPMENT OF AN
MCS MOVING SLOWLY ACROSS THE STATE OVERNIGHT INTO THURSDAY.  WITH
THE HIGH LEVEL OF UNCERTAINTY OVER JUST WHERE INITIATION WILL BEGIN
I HAVE PLACED CHANCE POPS OVER THE CWA FOR TONIGHT.  THE HIGHEST
POPS STILL REMAIN NORTH BUT WITH FAIRLY DEEP MOISTURE OVER THE
SOUTH...ANY STORMS THAT DEVELOP DOWN THERE WILL ALSO PRODUCE VERY
HEAVY RAINFALL.

.LONG TERM /THU-WED/...
MOST ACTIVE PERIOD REMAINS WITHIN THE FIRST 60 HOURS OF THE FORECAST
PERIOD. A FEW THUNDERSTORMS POSSIBLY ONGOING AT THE START OF THE
PERIOD AT 12Z THURSDAY. THE BIGGER SHOW IS STILL EXPECTED TO BE A
DEVELOPING MCS OVER WYOMING LATE THIS EVENING THEN ROLL THROUGH
SOUTH DAKOTA OVERNIGHT BEFORE REACHING NORTHERN IOWA DURING THE DAY
ON THURSDAY. SOME SFC HEATING IS LIKELY AHEAD OF THE SYSTEM AND THIS
SHOULD ALLOW FOR AN INCREASINGLY UNSTABLE AIR MASS TO DEVELOP FOR
THE STORMS TO FEED ON. SEVERE STORMS ALONG WITH AREAS OF HEAVY
RAINFALL WILL BE POSSIBLE. ADDITIONAL STORMS EXPECTED THURSDAY NIGHT
BEFORE THE PRIMARY FRONTAL BOUNDARY ARRIVES ON FRIDAY. GOOD
INSTABILITY LIKELY AGAIN ON FRIDAY WITH MIX LAYER CAPES OF 2000 TO
2500 J/KG HOWEVER THE MAIN UPPER LEVEL FORCING WILL PASS TO THE
NORTH. STILL ENOUGH SHEAR WILL REMAIN FOR SOME SEVERE MULTICELL
STORMS AND ISOLATED SUPER CELLS.

THE WEEKEND WILL BE DOMINATED BY A LARGE UPPER LEVEL LOW MOVING
SLOWING THROUGH THE WESTERN GREAT LAKES REGION BRINGING CYCLONIC
FLOW TO IOWA. HAVE COOLED HIGH TEMPERATURES AND ADDED LOW POPS TO
THE NORTHEAST FOR EACH AFTERNOON AS IMPULSES ROTATE AROUND THE UPPER
LOW. COOL TEMPERATURES THROUGH THE COLUMN WILL LEAD TO SOME
INSTABILITY DURING THE AFTERNOONS. GRADUALLY WARMER NEXT WEEK WITH
THE NEXT BEST CHANCE OF PRECIPITATION ARRIVING TUESDAY NIGHT AND
INTO WEDNESDAY.

&&

.AVIATION...25/18Z
DIFFICULT FORECAST TODAY AS THE MODELS ARE NOT HANDLING THE MOISTURE
VERY WELL.  LOW PRESSURE OVER MN HAS A COLD FRONT EXTENDING SW TO NR
NW IA THEN INTO SERN SDKTA AND NRN NEB.  THE MODELS ARE FAIRLY
CONSISTENT IN BREAKING OUT PRECIP THIS EVENING AND OVERNIGHT BUT
WITH WEAK TO NO UPPER LEVEL SUPPORT...CONVECTION WILL HAVE TO BE
BASED LARGELY ON CONVERGENCE ALONG THE FRONT.  ONCE THE STORMS START
TO DEVELOP THEY SHOULD GO QUICKLY IN THE UNSTABLE ENVIRONMENT WE ARE
IN.  WE MAY NEED THE HELP OF THE LLJ TO GET THINGS GOING.  IN THAT
CASE IT WOULD BE LATER THIS EVENING.  THERE IS A POSSIBILITY THAT
THE STORMS MAY FIRE FURTHER SOUTH ALONG THE FRONT IN WHICH CASE THE
SOUTHERN TAF SITES WOULD ALSO BE AT RISK OF STORMS.  I HAVE LEANED
TOWARDS THIS SOLUTION AS SAT PIX SHOWING CONVECTIVE ELEMENTS OVER
SRN/CENT NEB.  MVFR COND W/ LCL IFR COND WL PREVAIL IN TSRA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...DONAVON
SHORT TERM/AVIATION...FAB
Hazardous weather outlook, Jun 25, 3:02 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT WED JUN 25 2008

IAZ004>007-015>017-023>028-033>039-044>050-262115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
402 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING AND
OVERNIGHT. HEAVY RAIN IS POSSIBLE WITH A FEW STORMS. ISOLATED
SEVERE STORMS ARE ALSO POSSIBLE WITH LARGE HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH EARLY SATURDAY
MORNING. AT THIS TIME...IT APPEARS THE BEST THREAT FOR SEVERE
WEATHER WILL BE NORTH OF INTERSTATE 80 THURSDAY AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE SEVERE DAMAGING WINDS AND LARGE
HAIL WITH TORNADOES A SECONDARY THREAT. THE POTENTIAL FOR LOCALLY
HEAVY RAIN IS EXPECTED INTO THURSDAY MORNING...AS WELL AS ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT
TONIGHT...AS WELL AS THURSDAY AFTERNOON AND FRIDAY.

IAZ057>062-070>075-081>086-092>097-262115-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
402 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING. A FEW
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE
MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE.

A FEW RIVER FLOOD WARNINGS REMAIN IN EFFECT ALONG THE DES MOINES
RIVER BELOW SAYLORVILLE RESERVOIR AND THE LOWER SOUTH SKUNK
RIVER. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH EARLY SATURDAY
MORNING. AT THIS TIME...IT APPEARS THE BEST THREAT FOR SEVERE
WEATHER WILL BE NORTH OF INTERSTATE 80 THURSDAY AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE SEVERE DAMAGING WINDS AND LARGE
HAIL WITH TORNADOES A SECONDARY THREAT. THE POTENTIAL FOR LOCALLY
HEAVY RAIN IS EXPECTED INTO THURSDAY MORNING...AS WELL AS ON
FRIDAY.

RIVER FLOODING IS EXPECTED TO CONTINUE INTO MID WEEK ALONG THE DES
MOINES RIVER BELOW SAYLORVILLE AND THE LOWER SOUTH SKUNK RIVER
BASIN. CONDITIONS WILL CONTINUE TO IMPROVE...BUT WILL BE MONITORED
IN THE EVENT THAT HEAVY RAINFALL ELEVATES RIVER LEVELS ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT
THEN AGAIN THURSDAY AFTERNOON AND FRIDAY.

FAB

The radar

The Des Moines radar (KDMX), 20 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

51 hail, 9 thunderstorm wind, 2 heavy rain, 1 lightning, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Boone

When
June 25, 5:47 PM CST
Where
Boone County, 4.14 mi NW of Sheldahl
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.910, -93.780

Hail, Boone

When
June 25, 5:47 PM CST
Where
Boone County, 2.81 mi S of Napier
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.940, -93.740

Hail just smaller than golf ball size was reported at the intersection of 300th and Y ave.

Hail, Boone

When
June 25, 5:50 PM CST
Where
Boone County, 4.14 mi NW of Sheldahl
Measured
2.5 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
41.910, -93.780

Hail, Boone

When
June 25, 5:52 PM CST
Where
Boone County, 2.81 mi S of Napier
Measured
3 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
41.940, -93.740

Hail was oblong with the major axis up to 3.25 inches in length.

Hail, Boone

When
June 25, 5:56 PM CST
Where
Boone County, 2.81 mi S of Napier
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.940, -93.740

Hail, Polk

When
June 25, 5:59 PM CST to 6:19 PM CST
Where
Polk County, 2.18 mi ENE of Windsor Hgts
Measured
0.88 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.610, -93.680

At 1819 CST a trained spooter reported hail about nickel size. Hail had been falling for the last 20 minutes.

Heavy Rain, Polk

When
June 25, 6:00 PM CST to 8:23 PM CST
Where
Polk County, 3.17 mi WNW of Polk City
Reported by
Broadcast Media
Coordinates
41.780, -93.780

Storm total of 5 inches of rain relayed by KCCI television.

Hail, Story

When
June 25, 6:01 PM CST
Where
Story County, 2.07 mi S of Kelley
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.920, -93.680

Quarter to golf ball size hail was reported between Kelly and Slater.

Hail, Story

When
June 25, 6:02 PM CST
Where
Story County, 1.03 mi E of Kelley
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
41.950, -93.660

Report received via KCCI television.

Hail, Dallas

When
June 25, 6:03 PM CST
Where
Dallas County, 0.86 mi SE of Granger
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
41.760, -93.820

Dime to nickel size hail was reported by KCCI television.

Hail, Story

When
June 25, 6:07 PM CST
Where
Story County, 2.31 mi NNW of Shipley
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.010, -93.540

Hail, Story

When
June 25, 6:08 PM CST
Where
Story County, 2.66 mi ENE of Ames Arpt
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.010, -93.570

Nickel to just shy of quarter size hail was reported by a spotter.

Hail, Polk

When
June 25, 6:11 PM CST
Where
Polk County, 3.72 mi NW of Herrold
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
41.750, -93.810

Penny size hail was reported at the intersection of Highway 17 and Highway 141 near Granger.

Hail, Story

When
June 25, 6:14 PM CST
Where
Story County, Nevada
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.020, -93.450

Hail reported by KCCI television at the public library.

Hail, Dallas

When
June 25, 6:18 PM CST
Where
Dallas County, 0.69 mi S of Granger
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Storm Chaser
Coordinates
41.760, -93.830

Hail, Hardin

When
June 25, 6:19 PM CST
Where
Hardin County, 0.51 mi E of Hubbard
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
42.300, -93.290

Plenty of one half inch to nickel hail falling, along with very heavy rain.

Hail, Story

When
June 25, 6:22 PM CST
Where
Story County, Nevada
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
42.020, -93.450

Report received from KCCI television.

Hail, Story

When
June 25, 6:23 PM CST
Where
Story County, Nevada
Measured
1.5 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.020, -93.450

Quarter to ping pong ball sized hail was reported.

Hail, Story

When
June 25, 6:26 PM CST
Where
Story County, 3.16 mi NNW of Iowa Center
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.970, -93.450

A trained spotter reported hail of mostly penny size, but with a few up to 1.5 inches in diameter about 3 miles south of Nevada at the intersection of Highway F14 and 270th St.

Hail, Story

When
June 25, 6:28 PM CST
Where
Story County, 4.88 mi NNE of Colo
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.080, -93.270

Hail, Story

When
June 25, 6:29 PM CST
Where
Story County, 2.66 mi ESE of Ames
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
42.020, -93.570

Report received from KCCI television.

Hail, Story

When
June 25, 6:30 PM CST
Where
Story County, Nevada
Measured
2 in hail
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
42.020, -93.450

Hail, Story

When
June 25, 6:31 PM CST to 6:35 PM CST
Where
Story County, 0.86 mi NW of Nevada
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.030, -93.460

A trained spotter reported quarter size hail in Nevada at 1835 CST, started 4 minutes earlier.

Hail, Dallas

When
June 25, 6:33 PM CST to 6:43 PM CST
Where
Dallas County, 3.45 mi SW of Moran
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
41.780, -93.960

At 1843 CST a trained spotter reported hail near Minburn, mostly pea to penny size with some stones up to golf ball in size. Hail lasted about 10 minutes.

Hail, Marshall

When
June 25, 6:33 PM CST
Where
Marshall County, 3.6 mi SSW of St Anthony
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.080, -93.220

Hail, Hamilton

When
June 25, 6:35 PM CST
Where
Hamilton County, 0.69 mi S of Ellsworth
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.310, -93.580

Hail, Story

When
June 25, 6:35 PM CST to 6:40 PM CST
Where
Story County, Nevada
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.020, -93.450

WHO television relayed a report from a viewer of golf ball size hail in Nevada from 1835 to 1840 CST.

Hail, Story

When
June 25, 6:35 PM CST
Where
Story County, 0.12 mi WSW of Nevada
Measured
2.6 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.020, -93.452

KCCI relayed a report of 2.60 inch hail.

Hail, Story

When
June 25, 6:37 PM CST
Where
Story County, Nevada
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.020, -93.450

Lightning, Polk

When
June 25, 6:40 PM CST
Where
Polk County, 2.07 mi NW of Saylorville
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.700, -93.660

A house was damaged due to a lightning strike.

Hail, Dallas

When
June 25, 6:42 PM CST
Where
Dallas County, 3.45 mi SW of Moran
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.780, -93.960

Funnel Cloud, Grundy

When
June 25, 7:07 PM CST
Where
Grundy County, 0.86 mi NW of Wellsburg
Reported by
Trained Spotter
Coordinates
42.440, -92.930

A trained spotter reported strong rotation and a developing funnel cloud on Highway T19 about 5 miles north of Wellsburg.

Hail, Story

When
June 25, 7:19 PM CST
Where
Story County, 1.03 mi E of Huxley
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
41.900, -93.600

KCCI television relayed a report from the public of three-quarter inch hail in Huxley.

Hail, Greene

When
June 25, 7:22 PM CST
Where
Greene County, 0.86 mi SE of Dana
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
42.110, -94.240

KCCI television relayed a report from the public of nickel size hail in Dana.

Hail, Greene

When
June 25, 7:34 PM CST
Where
Greene County, 0.51 mi W of Grand Jct
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
42.030, -94.240

Received from KCCI television.

Thunderstorm Wind, Tama

When
June 25, 7:38 PM CST
Where
Tama County, 1.38 mi N of Toledo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.020, -92.580

Toledo Fire Department reports wind gusting to 60 MPH about 2 miles north of Toledo.

Hail, Boone

When
June 25, 7:52 PM CST
Where
Boone County, 0.51 mi E of Berkley
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.950, -94.110

Boone County law enforcement reported hail up to 1.25 inches in diameter in Berkley.

Hail, Greene

When
June 25, 8:00 PM CST
Where
Greene County, Rippey
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.930, -94.200

Hail, Polk

When
June 25, 8:00 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
0.88 in hail
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.580, -93.620

The Des Moines fire department reported dime to nickel size hail at East 14th St and Court Ave.

Hail, Boone

When
June 25, 8:12 PM CST
Where
Boone County, 8.07 mi SE of Berkley
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.860, -94.020

Boone County law enforcement reported quarter size hail on Highway 169 at the Dallas/Boone County line.

Hail, Polk

When
June 25, 8:12 PM CST
Where
Polk County, 0.69 mi S of Des Moines
Measured
1.25 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.590, -93.620

Report from KCCI television from 2nd Ave and Interstate 80.

Hail, Polk

When
June 25, 8:35 PM CST
Where
Polk County, 1.48 mi NNW of Ashawa
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.600, -93.780

Spotter reported hail at the Hickman exit of Interstate 35/80.

Hail, Warren

When
June 25, 8:37 PM CST
Where
Warren County, 0.86 mi SW of Clarkson
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.490, -93.490

Nickel to quarter size hail was reported.

Thunderstorm Wind, Dallas

When
June 25, 8:38 PM CST to 8:40 PM CST
Where
Dallas County, 0.69 mi S of Hadden Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -93.830

High winds lasted around 2 minutes. No damage reported.

Flash Flood, Polk

When
June 25, 8:40 PM CST to June 26, 12:15 AM CST
Where
Polk County, 4.51 mi W of Polk City to 4.9 mi WNW of Polk City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
41.778, -93.807

Report of water over the road on Highway 17 and 122nd ave near the Des Moines River bridge.

Thunderstorm Wind, Dallas

When
June 25, 8:41 PM CST
Where
Dallas County, 3.17 mi SSE of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.580, -93.800

Thunderstorm Wind, Dallas

When
June 25, 8:43 PM CST
Where
Dallas County, 3.17 mi SSE of Hadden Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.580, -93.800

Pea size hail accompanied the wind.

Hail, Polk

When
June 25, 8:44 PM CST
Where
Polk County, 0.69 mi S of Urbandale
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.620, -93.720

Hail, Polk

When
June 25, 8:44 PM CST
Where
Polk County, 1.24 mi SW of Urbandale
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.620, -93.740

Law enforcement reported quarter to golf ball size hail at 86th and Douglas in Urbandale, and also at 100th and Swanson in Clive.

Hail, Polk

When
June 25, 8:45 PM CST
Where
Polk County, 1.24 mi SE of Ashawa
Measured
1 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.570, -93.750

Report relayed by KCCI television.

Thunderstorm Wind, Polk

When
June 25, 8:45 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.530, -93.660

Hail, Dallas

When
June 25, 8:46 PM CST
Where
Dallas County, 3.17 mi SSE of Hadden Hill
Measured
0.88 in hail
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.580, -93.800

Thunderstorm Wind, Dallas

When
June 25, 8:53 PM CST
Where
Dallas County, 3.61 mi SSE of Hadden Hill
Measured
59 kt (68 mph) measured gust
Property damage
$10,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.570, -93.810

Large hail of unknown size fell with tree branches down.

Hail, Polk

When
June 25, 8:59 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.530, -93.660

Law enforcement reported quarter size hail 2 blocks east of the Des Moines International Airport.

Hail, Polk

When
June 25, 9:00 PM CST
Where
Polk County, 0.81 mi NNW of Commerce
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.541, -93.774

Trained spotter reported pea to penny size hail at I-35 and Grand Ave.

Hail, Polk

When
June 25, 9:03 PM CST
Where
Polk County, 0.8 mi NNE of Ft Des Moines
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
41.541, -93.626

Public reported quarter size hail at the intersection of SW 9th and McKinley.

Thunderstorm Wind, Warren

When
June 25, 9:03 PM CST
Where
Warren County, 1.04 mi E of Norwalk
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.480, -93.660

Trained spotter reported winds gusting to 65 MPH with pea size hail in Norwalk.

Hail, Warren

When
June 25, 9:07 PM CST
Where
Warren County, 1.38 mi N of Norwalk
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.500, -93.680

Amateur Radio Operator reported penny to nickel size hail and winds gusting to near 60 MPH in Norwalk.

Thunderstorm Wind, Warren

When
June 25, 9:07 PM CST
Where
Warren County, 1.38 mi N of Norwalk
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.500, -93.680

Hail, Polk

When
June 25, 9:10 PM CST
Where
Polk County, 0.8 mi NNE of Ft Des Moines
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.541, -93.626

Public reported hail up to half dollar size with nickel size covering the ground at SW 9th and McKinley.

Hail, Warren

When
June 25, 9:10 PM CST
Where
Warren County, 0.52 mi E of Norwalk
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.480, -93.670

Thunderstorm Wind, Warren

When
June 25, 9:10 PM CST
Where
Warren County, 0.52 mi E of Norwalk
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.480, -93.670

Trained spotter reported 70 MPH winds and nickel size hail in Norwalk.

Hail, Warren

When
June 25, 9:38 PM CST
Where
Warren County, 1.38 mi S of Lacona
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.180, -93.380

Heavy Rain, Wapello

When
June 25, 9:53 PM CST to 10:21 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Reported by
ASOS
Coordinates
41.110, -92.450

Rainfall of 2.04 inches fell in the periods from 2153 to 2221 CST, with 0.99 inches in nine minutes.

Hail, Clarke

When
June 25, 10:32 PM CST
Where
Clarke County, 0.87 mi NW of Osceola Muni Arpt
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.080, -93.780

Pea to nickel hail along Interstate 35 near mile post 39.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97422, 97427, 97436, 97441, 97444, 97454, 97543, 97460, 97462, 97464, 97465, 97466, 97468, 97469, 97470, 97471, 97472, 97473, 97475, 97476, 97479, 97642, 97480, 97481, 97482, 97483, 97486, 115794, 97487, 97545, 97488, 97419, 97489, 97492, 97496, 97523, 97499, 97500, 97501, 97502, and more.